Q. You’ve warned against taking acetaminophen while consuming alcohol. Just what do you mean? Don’t take the medicine if you’ve had a drink in the past week? Or just the same day? Or don’t swallow the pill with alcohol?
I have one drink daily, just one. Also, I’ve taken Tylenol PM nightly for a long time. Should I be worried? What problems might occur?
A. The warning label on Extra Strength Tylenol PM states quite clearly: “When using this product … avoid alcoholic drinks.” The combination could increase your risk for liver damage. Given your long history with Tylenol PM and a single daily drink, you might want to ask your doctor for a liver function blood test.
One reader shared this scary story: “I knew a young woman who regularly drank vodka and took Tylenol for headaches. Her liver was destroyed, and she ultimately died after a failed liver transplant. This combination can be deadly!”
Q. I received my COVID-19 vaccines and booster in my right arm. After each injection, my arm hurt for several days. To this day, I sometimes feel soreness at the injection site of the booster, which I received in October.
By mid-November, I’d lost range of motion in my right arm and had persistent pain that interfered with sleeping. My doctor ordered X-rays and physical therapy.
I stuck with it for 10 weeks but got no results, so I saw an orthopedic surgeon. He diagnosed me with SIRVA and gave me a cortisone injection. My range of motion has finally improved as well as the pain.
A. We are sorry you’ve had such trouble. SIRVA is shorthand for Shoulder Injury Related to Vaccine Administration. It can happen after any kind of vaccination, including a flu shot.
If the shot is applied to the wrong part of the arm muscle, it can cause stiffness and limited range of motion as well as prolonged pain. The injection should go into the thickest part of the deltoid muscle. Vaccinators are supposed to use landmarks to locate the muscle rather than just eyeballing where to give the shot.
Q. My orthopedist recommended Voltaren Gel for sore joints. I’ve tried that before, so I told him it raises my blood pressure. He was skeptical that the gel made my blood pressure rise. He was sure it must have been something else.
As soon as I stopped using the gel, my blood pressure went right back down again. That convinced me. I don’t think this doctor’s up on the latest. Do you have a suggestion for easing joint pain that won’t raise blood pressure?
A. The official prescribing information for Voltaren Gel states:
“NSAIDs, including Voltaren Gel, can lead to the onset of new hypertension or worsening of preexisting hypertension, either of which may contribute to the increased incidence of cardiovascular events. … Blood pressure should be monitored closely during the initiation of therapy with Voltaren Gel and throughout the course of therapy.”
In our eGuide to Alternatives for Arthritis, you will find more information about Voltaren Gel and nondrug alternatives, including herbs such as ashwagandha, Boswellia, ginger, stinging nettle and turmeric. This online resource may be found under the Health eGuides tab at peoplespharmacy.com. You will also find home remedies and foods that have anti-inflammatory activity.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website peoplespharmacy.com. They are the authors of “Top Screwups Doctors Make and How to Avoid Them.”
Local journalism is essential.
Give directly to The Spokesman-Review's Northwest Passages community forums series -- which helps to offset the costs of several reporter and editor positions at the newspaper -- by using the easy options below. Gifts processed in this system are not tax deductible, but are predominately used to help meet the local financial requirements needed to receive national matching-grant funds.
Subscribe now to get breaking news alerts in your email inbox
Get breaking news delivered to your inbox as it happens.